Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 98, NWS Aberdeen, SD

July 1, 1997Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 1, 1997, 5:13 AM MDT for Dewey County, South Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 1997, 5:13 AM MDT (11:13 UTC)
Expired
Jul 1, 1997, 6:15 AM MDT
In force
62 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Dewey County, SD

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1997-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1997-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 011113 RRA
SVRABR
SDC041-011215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
613 AM CDT TUE JUL 1 1997

* SEVERE THUNDERSTORM WARNING FOR
  DEWEY COUNTY - NORTH CENTRAL SOUTH DAKOTA

* UNTIL 615 AM MDT (715 AM CDT)
 
* SOME LOCATIONS AFFECTED
  TIMBER LAKE                         AROUND 600 AM MDT
  GLENCROSS                           AROUND 610 AM MDT

* AT 511 AM MDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 19 MILES NORTHEAST
  OF DUPREE MOVING NORTHEAST AT 25 MPH.

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PXRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING!

HG/DEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 8:20 PM MDT, 8 hours 53 minutes earlier.

Area forecast discussion, Jun 30, 8:20 PM MDT, 8 hours 53 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT SUN JUN 30 1997

SEVERAL OUTFLOW BOUNDRIES FORM PREVIOUS MCS ARE MOVG THRU THE CWA
ATTM WHICH HAD TRIGGERED OFF A FEW TSTMS. THESE STORMS HAS WEAKEN
AND WILL BE ALL BUT GONE BY SUN SET. THIS SHUD LEAVE P/CLDY SKIES
FOR THE REST OF THE NIGHT & WILL UPDATE TO REMOVE PRECIP.

.ABR...NONE

In the hours before

Special weather statement, Jul 1, 3:29 AM MDT, 1 hour 44 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-012055-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
428 AM CDT (252 AM MDT) TUE JUL 1 1997

...A TORNADO OUTBREAK ALONG WITH DAMAGING WINDS...AND LARGE HAIL ARE
LIKELY ACROSS NORTHERN AND CENTRAL SOUTH DAKOTA AND PORTIONS OF WEST
CENTRAL MINNESOTA TODAY...

A POWERFUL SPRING LIKE STORM WILL MOVE ACROSS NORTHERN AND
CENTRAL SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TODAY.  AS IT
ENCOUNTERS A WARM AND MOIST EARLY SUMMER AIRMASS...LOOK FOR SEVERE
AND TORNADIC THUNDERSTORMS TO RAPIDLY DEVELOP.

A FEW OF THESE TORNADOES MAY BECOME VIOLENT ESPECIALLY ACROSS NORTHEAST
SOUTH DAKOTA BETWEEN NOON AND 7 PM.

GO OVER YOUR TORNADO PREPAREDENESS PLANS AND KNOW WHAT TO DO.

THE SAFEST PLACE IS IN THE CENTER PART OF YOUR BASEMENT UNDERNEATH
A STURDY WORKBENCH.

ABANDON MOBILE HOMES FOR A BASEMENT.

IF YOU DO NOT HAVE A BASEMENT...THEN THE BEST PLACE IS IN THE
INNERMOST ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

SPOTTER ACTIVATION MAY BE LIKELY BY LATE MORNING INTO THE AFTERNOON.

KEEP TUNED TO YOUR FAVORITE WEATHER SOURCE FOR THE LATEST WATCHES
AND WARNINGS.

HG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:26 PM MDTSevere Thunderstorm WarningABRSully59 min
Jun 30, 7:44 PM MDTSevere Thunderstorm WarningABRHyde46 min
Jun 30, 8:19 PM MDTSevere Thunderstorm WarningABRFaulk76 min
Jun 30, 8:58 PM MDTSevere Thunderstorm WarningABRSpink32 min
Jun 30, 10:45 PM MDTSevere Thunderstorm WarningABRBrown35 min
Jul 1, 3:13 AM MDTSevere Thunderstorm WarningABRStanley62 min
Jul 1, 5:36 AM MDTSevere Thunderstorm WarningABRJones64 min
Jul 1, 6:47 AM MDTSevere Thunderstorm WarningABRJones48 min
Jul 1, 7:19 AM MDTSevere Thunderstorm WarningABRHughes, Stanley61 min
Jul 1, 11:07 AM MDTSevere Thunderstorm WarningABRHughes, Hyde, Sully63 min
Jul 1, 11:48 AM MDTSevere Thunderstorm WarningABRHand47 min
Jul 1, 12:20 PM MDTSevere Thunderstorm WarningABRSpink60 min
Jul 1, 12:38 PM MDTSevere Thunderstorm WarningABRCodington, Hamlin62 min
Jul 1, 2:22 PM MDTSevere Thunderstorm WarningABRHamlin48 min
Jul 1, 2:28 PM MDTSevere Thunderstorm WarningABRDay47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.